Dear Happy Doctor, I’ve been smoking pot for over two years (every day, and a lot), and recently I’ve decided to quit. It’s the first time I’ve quit and I don’t feel the need to light up, but unfortunately I’m now suffering from insomnia. I can’t sleep the entire night, try as I may, and get tired only around five or six a.m. How long will it take for my sleep to get back to normal? When I can go to bed at night with the feeling that I’ll soon be asleep?
Insomnia and headaches are the two main symptoms of people who have stopped smoking cannabis after previous daily use. They might last from one to three weeks; it is individual, depending on the time one has been smoking and one’s previous daily intake.
It’s also necessary to take a look at other possible causes of insomnia (like psychological stress from work, stressful family situation, or a difficult period in one’s life) which in a state of “being high” one might not feel so intensely. To return to a regular sleep routine it’s a good idea to improve one’s habits – for example not watching an action film less than half an hour before going to bed, not putting on loud music, not trying to resolve work (or other) obligations.
Also recommended are various meditation techniques or autogenic training. Sleep is deepest after physical exertion through sports, manual work, or sex. Unfortunately, you did not state how many days you’ve been suffering from insomnia in order for me to objectively evaluate the seriousness of your condition.
Your Happy Doctor
Daniel Bárta, M.D. (38) a.k.a. “Happy Doctor CZ” is a general practitioner. After finishing his degree in medicine, he worked for several years as a doctor in Malta, Nepal, and the Philippines. In Malta, he took part in semi-official research on the effects of cannabis extract on leukemia cells, and has wide experience with patients who use cannabis as part of their treatment.
Do you have any questions about cannabis, but are afraid to ask your doctor? Ask ours! Just send an e-mail to email@example.com and put “Happy Doctor” as the subject.